Vasculitis UK
5,709 members5,143 posts

Reducing prednisolone

Hi sorry another question.

My husband has GPA and is reducing his prednisolone to 5mgs this week from 7.5 mgs. He is in drug induced remission.

What is the prednisone doing at the moment? And is it reduced slowly so his body begins to make its own or does it keep the vasculitis under control as well. He is now on aza as well.

Thank you and hope this question is clear

10 Replies
oldestnewest

Hi,

Prednisolone needs to be reduced slowly once a patient has been on it for over 4 weeks. The adrenal glands normally make around 7.5 mg of cortisol a day, when we take pred they go on strike and get lazy, they need to be prodded into action again slowly and start producing cortisol again.

It may be that the pred is still working to control the Vasculitis even at this low level. I would keep an eye out for symptoms again as your husband reduces the pred further. Most patients relapse with the symptoms they had when diagnosed at first, I would make sure you know how to get in touch with the clinic if that happens. I am not saying it will, fingers crossed that remission will be maintained.

Hope that answers your question?

Best wishes

Lynn

4 likes
Reply

Thank you Lynn will keep a close eye on him

1 like
Reply

He is feeling really tired at the moment and is in bed day 2 of reduced dose also he has had my cold ( I felt poorly for a week) so guess that has not helped. He says his chest feels ok , appetite ok no cough today and his nose not as runny... sorry if tmi .

I guess I just get scared and worried he will flare again.

If he is no better ie more energy on Monday I am ringing his consultant.

His recent blood results 2 weeks ago showed a slight rise in crp (? Inflammation marker)

Thanks again for continual support of this group

1 like
Reply

I think getting in touch with the Consultant is a good idea, even just for reassurance and peace of mind!

Did your husband have Cyclophosamide or Rituximab when diagnosed at first to induce remission?

Reply

Yes he had a cycle of 6 cyclophosamide.

Reply

Just taken his temperature it’s 38

1 like
Reply

Sorry, just seen this.

I think you need to phone NHS III.

It's important to stress that your husband is immunosupressed, on Aza and steroids plus had Chemotherapy relatively recently.

You can't ignore a temp like that and feeling unwell when immunocompromised.

1 like
Reply

Update. Today he is almost “back to normal” whatever normal is!! He is up dressed and doing things around the house as normal. Maybe it was a nasty cold and steroid reduction.

Thank you for support and ongoing advice, no one would guess I am a nurse.. this disease certainly throws curve balls.

1 like
Reply

Glad to hear that all is well!

It certainly does throw curveballs, all I can say is the longer you have it the more expert you become at managing it/ recognising signs and symptoms.

Reply

I really hope so. Think I need to back off a bit, I am driving him mad with my fussing.

Give me a ward full of patients any day, at least they take notice of me

1 like
Reply

You may also like...